Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 6, NWS San Francisco Bay Area, CA

February 13, 20236 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Feb 13, 2023, 2:25 PM PST for 6 counties in California. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 2:25 PM PST (22:25 UTC)
Expired
Feb 15, 2023, 9:00 AM PST
In force
43 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WHUS46 KMTR 132225
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
225 PM PST Mon Feb 13 2023

CAZ006-505-509-530-141100-
/O.NEW.KMTR.SU.Y.0005.230213T2225Z-230214T1100Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
225 PM PST Mon Feb 13 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM PST TUESDAY...

* WHAT...Large breaking waves of 18-22 feet from Sonoma coastline
  southward towards Half Moon Bay. Breaking waves of 20-25 feet
  from Half Moon Bay southward through the Big Sur coastline.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...Until 3 AM PST Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches. These waves can also move large objects 
  such as logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...Northwest facing beaches are most at risk 
  for large shore break, farther than normal wave runup, and 
  strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Never turn your back to the ocean. 
Keep safe distance between you and the shoreline. Stay off coastal
rocks and jetties.

&&

$$

CAZ529-141100-
/O.NEW.KMTR.BH.S.0006.230213T2225Z-230214T1100Z/
Northern Monterey Bay-
225 PM PST Mon Feb 13 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Risk of rip currents and sneaker waves. Breaking waves 
  of 10 to 16 feet expected.

* WHERE...Northern Monterey Bay - beaches along Santa Cruz County
  shoreline.

* WHEN...Through late tonight.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches.

* ADDITIONAL DETAILS...Large shore pound, further than normal 
  wave runup, and strong currents likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Never turn your back to the ocean. Keep safe distance between you
and the shoreline. Stay off coastal rocks and jetties.

&&

$$
3 follow-up statements
253 
WHUS46 KMTR 141030
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
230 AM PST Tue Feb 14 2023

CAZ006-505-509-530-141830-
/O.CAN.KMTR.SU.Y.0005.000000T0000Z-230214T1100Z/
/O.EXB.KMTR.BH.S.0006.230214T1100Z-230215T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
230 AM PST Tue Feb 14 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY MORNING...


* WHAT...Gale force gusts along the coast will increase sea spray
  and offer locally higher wind waves. Increased winds will also
  lead to debris along the shore and in the coastal waters. Risk 
  of rip currents and sneaker waves will increase. Breaking waves 
  of 10 to 16 feet expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...Through Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches.

* ADDITIONAL DETAILS...Large shore pound, further than normal wave
  runup, and strong currents likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CAZ529-141830-
/O.EXT.KMTR.BH.S.0006.000000T0000Z-230215T1700Z/
Northern Monterey Bay-
230 AM PST Tue Feb 14 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...Gale force gusts along the coast will increase sea spray
  and offer locally higher wind waves. Increased winds will also
  lead to debris along the shore and in the coastal waters. Risk 
  of rip currents and sneaker waves will increase. Breaking waves 
  of 10 to 16 feet expected.

* WHERE...Northern Monterey Bay.

* WHEN...Through Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches.

* ADDITIONAL DETAILS...Large shore pound, further than normal wave
  runup, and strong currents likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
329 
WHUS46 KMTR 142015
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1215 PM PST Tue Feb 14 2023

CAZ006-505-509-529-530-151700-
/O.CON.KMTR.BH.S.0006.000000T0000Z-230215T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1215 PM PST Tue Feb 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHAT...Gale force gusts along the coast will increase sea 
  spray and offer locally higher wind waves. Increased winds 
  will also lead to debris along the shore and in the coastal 
  waters. Risk of rip currents and sneaker waves will increase. 
  Breaking waves of 10 to 16 feet expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast.

* WHEN...Through Wednesday morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties, and beaches.

* ADDITIONAL DETAILS...Large shore pound, further than normal 
  wave runup, and strong currents likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
005 
WHUS46 KMTR 151650
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
850 AM PST Wed Feb 15 2023

CAZ006-505-509-529-530-151800-
/O.EXP.KMTR.BH.S.0006.000000T0000Z-230215T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
850 AM PST Wed Feb 15 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PST THIS MORNING...

Winds and wave heights have diminished, along with the risk of rip
currents and sneaker waves. Please continue to take the usual
precautions near the water. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 13, 11:01 AM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 13, 11:01 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1101 AM PST Mon Feb 13 2023

.SYNOPSIS...Increasingly gusty northerly winds developing along
the coast and extending across the bays today into Tuesday. Chilly
to colder air arriving north to south later today, tonight with a
reinforcement of colder air Tuesday. Expect well below mid February
normal temperatures and near record lows during mid-week with
Wednesday & Thursday the coldest. Cold weather lingers late week
and a low pressure system arriving late in the week may bring light
precipitation to the Bay Area and north Central Coast.

&&

.DISCUSSION...as of 3:41 AM PST Monday...Lingering patchy late day
coastal stratus and fog on Sunday has evolved in to more coverage
from Marin county to the northern Salinas Valley and Big Sur Coast
under a clear sky (radiative cooling to space) and compressed marine
layer under a strong lower level temperature inversion. Per Bodega
Bay profiler data and NAM 925 mb temperature forecasts, the marine
layer temperature inversion is strongest over the North Bay and
relatively weaker to the south this morning. Radiative cooling is
also resulting in patchy fog at Napa Airport.

A cold front located 250 miles northwest of San Francisco, the
first in a series of two cold fronts, will arrive today. Northerly
winds along the coast and out across the waters will steadily
increase today; a Wind Advisory will begin at 10 am this morning
along the coastal North Bay, San Francisco and the San Francisco
Peninsula. A Wind Advisory will then commence at 4 pm along the
southern Monterey Bay Area, Big Sur Coast and Santa Lucia Mtns/Los
Padres National Forest also a result of the southward moving cold
front. The northern Wind Advisory will continue to early Tuesday
morning, the southern Advisory to Tuesday evening. Today, daytime
temperatures will recover to the 50s, however this will be the
last of mild days through this week. It will feel noticeably
chillier to colder Tuesday especially since the second of two cold
fronts will slide southward across the forecast area. Only minor
variations in model output as to the extent of colder air arriving
in our cwa Tuesday, the GFS/ECMWF have shifted slightly to the
east with the cold air, however the NAM still shows 1000-500 mb
thickness in the upper 520s in our eastern forecast area Tuesday,
this is cold. Long after the first cold front has moved through
(today), Tuesday's cold front will be accompanied by light
precipitation, less than 0.10" liquid, with low freezing levels
however some of the precipitation even to 1,000 feet elevation or
less may fall as light snow flurries Tuesday. Locally a dusting to an
inch of snow may accumulate in the hills/mtns.

Then, it's cold Tuesday night and Wednesday morning. A Freeze
Watch was issued for 2 am Wednesday to 9 am Wednesday as a heads
up, plan on lows in the mid to upper 20s interior valleys and
widespread low temperatures in the 30s nearer the coastline and
bays. A repeat of similarly cold temperatures redevelops Wednesday
night and Thursday morning, likely necessitating additional Freeze
and Frost statements. Temperatures will lower to below mid February
normals, nearing record lows Wednesday and Thursday mornings; these
conditions will impact unsheltered and marginally sheltered
populations, could kill crops, other sensitive vegetation and
possibly damage unprotected outdoor plumbing.

Late this week an eastern Pacific low pressure system will bring
some light precipitation to the forecast area. The rate of recovery
from the colder temperatures later this week may be slow, it may
not be until late in the weekend when 850 mb temperatures return
to neutral or become slightly warmer than mid February normal.
Daytime highs over the weekend, mainly Sunday, will depend on
clearing and if there's downsloping, milder offshore winds in the
wake of the southward moving low pressure system.

&&

.AVIATION...as of 10:50 AM PST Monday...For the 18Z TAFs.
Patchy fog and reduced visibilities continue to impact portions
of the Bay Area including KAPC, KOAK, and KSFO. However, visible
satellite shows this patchy fog dissipating which will improve
vsbys within the next hour. Widespread VFR this afternoon with
strengthening winds. Gusts ranging from 20 to 35 kts possible.
Winds will lessen a bit into Monday night, but then some areas
will restrengthen for continued gusty conditions into Tuesday.

Vicinity of KSFO...MVFR quickly becoming VFR for the rest of the
TAF period. Winds are starting to increas and  afternoon peaking
around 20 kts with 33 kt gusts from the Northwest. Winds will
reduce to 15 kts with 25 kt gusts from the west into the late
night (around 6z) and then strengthen again around 12z Tues.

KSFO Bridge Approach...Similar to SFO except that reduced
visibility may linger a bit longer than at the TAF site. However,
still expecting it to clear to MVFR by 20z.

Monterey Bay Terminals...IFR cigs should improve to MVFR by 20z
and then expect clearing afterwards. Expect winds to stay light
into the late morning and early afternoon. Winds will increase and
become westerly and gusty for the afternoon. These winds will
reduce into the late night.

&&

.MARINE...as of 10:38 AM PST Monday...Strong north to northwest
winds and a long period swell between  17 and 19 seconds are
currently impacting the coastal waters.  Gale force gusts will
continue to build through today as the  swell builds creating
hazardous seas. Expect these elevated winds  to last into mid
week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Wind Advisory...CAZ006-502-505-509
             Wind Advisory...CAZ517-530
             SCA...SF Bay from 3 PM
             SCA...Mry Bay until 3 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 PM
             GLW...Mry Bay from 3 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Canepa
AVIATION: JBB
MARINE: JBB

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 1:38 AM PSTFreeze WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more25 hr
Feb 13, 2:25 PM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma12 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.